Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 48, NWS Houston/Galveston, TX

June 1, 2016Harris County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 1, 2016, 5:11 PM CDT for Harris County, Montgomery County, Texas. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2016, 5:11 PM CDT (22:11 UTC)
Expired
Jun 1, 2016, 6:45 PM CDT
In force
94 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Harris County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 87 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WGUS54 KHGX 012211
FFWHGX
TXC201-339-012345-
/O.NEW.KHGX.FF.W.0048.160601T2211Z-160601T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
511 PM CDT WED JUN 1 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEASTERN TEXAS...
  NORTH CENTRAL HARRIS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 645 PM CDT

* AT 510 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. 2 TO 3 INCHES OF RAIN HAVE
  ALREADY FALLEN BETWEEN THE WOODLANDS AND THE LAKE CONROE DAM.
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CONROE...TOMBALL...WILLIS...PINEHURST...SPRING...THE WOODLANDS...OAK
  RIDGE NORTH...PANORAMA VILLAGE...SHENANDOAH...MAGNOLIA...STAGECOACH...
  WOODLOCH...LAKE CONROE DAM...PORTER HEIGHTS...SPLASHTOWN...HOOKS
  AIRPORT...THE WOODLANDS PAVILLION AND CHATEAU WOODS.

LAT...LON 2996 9567 3017 9576 3045 9551 3009 9526

$$
1 follow-up statement
677 
WGUS74 KHGX 012225
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
525 PM CDT WED JUN 1 2016

TXC201-339-012345-
/O.CON.KHGX.FF.W.0048.000000T0000Z-160601T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY TX-HARRIS TX-
525 PM CDT WED JUN 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHWESTERN MONTGOMERY AND NORTH CENTRAL HARRIS COUNTIES...

AT 522 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA.  0.70 INCHES OF RAIN HAS FALLEN
IN 15 MINUTES AT SPRING CREEK AND I-45 AND 0.76 INCHES AT CONROE IN
JUST EIGHT MINUTES. RAINFALL RATES ARE INTENSE, PLEASE AVOID AREAS
WITH HIGH WATER. FLASH FLOODING IS ONGOING OR WILL BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CONROE...TOMBALL...WILLIS...PINEHURST...SPRING...THE WOODLANDS...OAK RIDGE
NORTH...PANORAMA VILLAGE...SHENANDOAH...MAGNOLIA...STAGECOACH...WOODLOCH...
LAKE CONROE DAM...PORTER HEIGHTS...SPLASHTOWN...HOOKS AIRPORT...THE
WOODLANDS PAVILLION AND CHATEAU WOODS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2996 9567 3017 9576 3045 9551 3009 9526

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:14 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 1, 3:14 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
314 PM CDT WED JUN 1 2016

.DISCUSSION...
Scattered thunderstorms across the area with temperatures in the
mid 80s. Storms are slow moving with heavy rain threat across
areas mainly north of a Bellville to Livingston line. These storms
continue to expand and shift northward this afternoon. Will need
to watch for the western end of the line slowing late this
afternoon and evening and possibly becoming anchored as storms
develop to the west - maintaining the light low level inflow
nearly perpendicular to the slow moving boundary then increasing
moisture transport over the boundary toward morning.

Overnight expect an MCS to form over the EWX region and track
southeast and east probably moving into the region after 3 am and
as late as 9 am. Storms may still be percolating along the
remnant boundary in the north as well. PW values slowly climbing
and Thursday morning may be close to the 1.9-2.0" value with
increasing low level south to southeast flow. Upper jet aimed into
South Texas but with a diffluent pattern over SETX with favorable
divergence. This should lead to active weather in the morning
mainly across the southern half of the region shifting slowly
inland during the afternoon. Very heavy rainfall will be possible
Thursday and may have the potential for slow moving clusters or
bands of storms. Given the high PW and motion - localized
rainfall of 4-8 inches will be a good bet...some isolated amounts
may exceed this but pinpointing where is difficult with mesoscale
features taking over Thursday morning. The upper low slows over
Central TX Thursday night/Friday and will have the potential for a
heavy rain event focused closer to the center possibly extending
into the western areas of SETX. Heavy rain threat continues
Friday with upper shear axis eventually becoming SW to NE through
the region Friday night/Saturday morning. Friday afternoon a
weakening cold front oozes its way into the area and probably
stalls close to the coast. The heavy rain threat may begin to
decrease Saturday. At some point the drier air aloft may help
nudge the active weather into the Gulf but for now will keep rain
chances going through the weekend out through Tuesday. Second push
of dry air aloft will nose down into the area Tuesday/Wednesday
and rain chances should start to taper off.

.Hydrology...
Lower Brazos still undergoing extensive major to record flooding
and areas near Richmond down past Rosharon will see flooding
continue to worsen.  Additional heavy rainfall will aggravate the
ongoing flooding. Moderate to major flooding on lower San Bernard
and Colorado rivers...this area too will be under the gun for
heavy rainfall totals in the coming days.
45

.MARINE...
Seas have crept up to 4 to 5 feet today with prolonged moderate
onshore flow. Expect seas to gradually fall tomorrow back to 2 to 4
feet. Light/moderate onshore winds and low seas expected through
much of the week. There will probably be periods with some locally
higher winds/seas as a series of upper level disturbances move
overhead from mid week on into the end of the week and produce
periods of unsettled weather. May see a weak frontal boundary
approach the coast later this weekend, but there is still
considerable uncertainty in regards to timing. 33

&&

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...

18Z AVIATION...Scattered SHRA and isolated TSRA around this
afternoon. Expect an organized area of SHRA/TSRA to develop around
08Z near the coast that will spread north during the early am
hours on Friday. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      70  80  68  80  67 /  50  80  70  60  40
Houston (IAH)              72  83  70  82  68 /  50  80  70  70  50
Galveston (GLS)            77  83  74  82  74 /  50  70  70  70  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Friday evening FOR THE FOLLOWING
     ZONES: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Houston...Jackson...Liberty...Madison...Matagorda...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington...Wharton.

GM...NONE.
&&

Discussion...45
Hazardous weather outlook, Jun 1, 11:56 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1156 AM CDT WED JUN 1 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021700-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1156 AM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH FRIDAY AFTERNOON.

A SERIES OF UPPER LEVEL DISTURBANCES COMING AROUND AN APPROACHING
WESTERN UPPER LOW...COUPLED WITH DEEP MOISTURE AND FAVORABLE UPPER
LEVEL WINDS...WILL INTRODUCE SCATTERED SHOWERS AND STORMS TO
SOUTHEAST TEXAS. WIDESPREAD RAINFALL TOTALS MAY AVERAGE BETWEEN 1
AND 2 INCHES TODAY AND TONIGHT...BUT THERE MAY BE ISOLATED TOTALS
THAT EXCEED 3 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF UPPER LEVEL DISTURBANCES COMING AROUND AN APPROACHING
WESTERN UPPER LOW...COUPLED WITH DEEP MOISTURE AND FAVORABLE UPPER
LEVEL WINDS...WILL INTRODUCE PERIODS SHOWERS AND THUNDERSTORMS.
RAINFALL TOTALS OF 2 TO 4 INCHES WILL BE POSSIBLE ACROSS THE AREA
WITH LOCALIZED AMOUNTS EXCEEDING 7 INCHES.

A POSSIBLE FRONTAL BOUNDARY SLOWLY SAGGING INTO THE AREA LATER THIS
WEEKEND MAY PROVIDE ADDITIONAL NEAR COASTAL FOCUS FOR CONTINUED DAILY
PRECIPITATION INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS NEED TO BE AWARE OF SEVERE WEATHER OCCURRENCES...FROM HIGH
RAINFALL RATES LEADING TO FLOODING TO DAMAGING WIND AND POSSIBLY ISOLATED
TORNADOES THURSDAY THROUGH SATURDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:01 PM CDTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton34 hr
May 31, 10:03 PM CDTSpecial Marine WarningHGX57 min
May 31, 10:12 PM CDTSpecial Marine WarningHGX93 min
May 31, 10:59 PM CDTSpecial Marine WarningHGX61 min
Jun 1, 10:13 AM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more3 days
Jun 1, 10:26 AM CDTAreal Flood AdvisoryHGXPolk, San Jacinto, Trinity2 hr
Jun 1, 10:46 AM CDTAreal Flood AdvisoryHGXHouston, Polk, Trinity119 min
Jun 1, 4:37 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery, Waller53 min
Jun 1, 5:40 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Waller, Wharton65 min
Jun 1, 5:55 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery, San Jacinto65 min
Jun 1, 6:40 PM CDTFlash Flood WarningHGXHarris, Montgomery110 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.